PROMOTING ACCESS TO AFRICAN RESEARCH

Journal of the Nigerian Association of Mathematical Physics

Log in or Register to get access to full text downloads.

Remember me or Register



DOWNLOAD FULL TEXT Open Access  DOWNLOAD FULL TEXT Subscription or Fee Access

A Note on Using Unbounded Functions on Totally Bounded Sets in the Context of the Lebesgue Covering Lemma

CK Wright

Abstract


From a real-valued function f, unbounded on a totally bounded subset of a metric space, we construct a Cauchy sequence in <i>S</i>  on which f is unbounded. Taking f to be a reciprocal Lebesgue number function, for an open cover of S, gives a rapid proof that S is compact when it is complete, without recourse to sequential compactness or the Lebesgue covering lemma. Finally, we apply the same reasoning to another function f to give sequential compactness

Keywords: Pseudometric space, Cauchy sequence, total boundedness, Lebesgue number, Lebesgue covering lemma

Journal of the Nigerian Association of Mathematical Physics, Volume 20 (March, 2012), pp 1 – 4



AJOL African Journals Online